Colorado, 2014Debris Flow in Colorado, August 15, 2014
August 15, 2014 · NWS GJT · 1 event in 1 county or zone
Heavy rainfall resulted in a significant debris flow.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall resulted in a significant debris flow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 15, 1:36 PM MST, 2 hours 46 minutes earlier.
Area forecast discussion, Aug 15, 1:36 PM MST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
236 PM MDT FRI AUG 15 2014
.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)
ISSUED AT 235 PM MDT FRI AUG 15 2014
THE DRYING TREND IS UNDERWAY TODAY...BUT AT A SLOWER RATE THAN
HAD BEEN ADVERTISED. THIS MORNING'S 12Z GJT SOUNDING STILL SHOWED
JUST OVER AN INCH OF PWAT...SAME AS THE PREVIOUS 00Z SOUNDING FROM
THU AFTERNOON. ALSO TODAY'S EARLY AFTERNOON DEWPOINTS ARE STILL IN
THE LOW-MID 50S IN THE LOWER VALLEYS. MODELS ALSO SHOW A WEAK
UPPER DISTURBANCE PASSING OVER THE NORTH THIS AFTERNOON...WHICH
MAY BE HELPING ENHANCE TODAY'S CONVECTION. HAVE HAD REPORTS OF
SMALL HAIL ALONG WITH HEAVY RAIN FOR A FEW OF CELLS THAT HAVE
DEVELOPED. WILL WATCH THESE STORMS CLOSELY...MAINLY FOR RUNOFF
PROBLEMS AS ONE STORM PUT DOWN 0.9 INCH OF RAIN IN AROUND AN HOUR.
THE UPPER WAVE IS SET TO PASS BY LATE THIS AFTERNOON/EARLY THIS
EVENING. SO ONCE HEATING SUBSIDES...CONVECTION SHOULD QUICKLY DIE
OUT...WITH SKIES CLEARING LATE TONIGHT.
HIGH PRESSURE STRENGTHENS OVER NORTHWEST AZ AND FAR SOUTHWEST UT
ON SAT WITH HEIGHTS RISING ACROSS OUR FORECAST AREA. WHILE
MOISTURE WILL STILL BE SLOW TO ERODE UNDER THE WEST-NORTHWEST
FLOW...AFTERNOON CONVECTION IS AGAIN EXPECTED TO TAKE A DOWNTURN.
THE NAM SHOWS PWAT VALUES BETWEEN 0.5 AND 0.75 INCH DURING THE
AFTERNOON...WHICH IS A NOTCH LOWER THAN TODAY/S. TEMPERATURES
SHOULD CLIMB TO AROUND NORMAL VALUES. CONVECTION SHOULD AGAIN
QUICKLY DIMINISH AFTER MAX HEATING WITH SKIES CLEARING BY
MIDNIGHT.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 235 PM MDT FRI AUG 15 2014
UPPER RIDGE FLATTENS SLIGHTLY AS AN UPPER LEVEL LOW TRACKS OVER
THE NORTHERN ROCKIES. THE AIRMASS SHOULD REMAIN DRY WITH ONLY
REMNANT MOISTURE LEFT. A FEW ISOLATED STORMS OVER THE HIGHER
PEAKS SHOULD BE POSSIBLE. TEMPERATURES WILL CONTINUE NEAR TO
SLIGHTLY ABOVE NORMAL.
THE RIDGE REMAINS DOMINANT THROUGH THE MIDDLE OF NEXT WEEK.
SLIGHT INCREASE OF MOISTURE BY TUESDAY SHOULD INCREASE CHANCES OF
STORMS. THE AMOUNT OF MOISTURE WILL DEPEND ON THE PLACEMENT OF AN
UPPER LOW THAT MODELS DEVELOP ALONG THE PAC NORTHWEST COAST.
MODELS HAVE BEEN CONSISTENT WITH DEVELOPING THE LOW BUT PLACEMENT
AND TIMING HAS NOT BEEN CONSISTENT. THE CURRENT MODEL RUN OF BOTH
THE EC AND GFS HAS THE LOW MOVING SOUTH ALONG THE PAC COAST TO
NEAR MIDDLE OF CA BY WEDNESDAY. THE LOW THEN RETROGRADES WEST OUT
TO SEA. IF THE LOW CHANGES POSITION IT COULD ENHANCE THE MOISTURE
PLUME PROGRESSION NORTHWARD OVER THE REGION. FOR NOW DO NOT EXPECT
A LARGE SURGE OF MOISTURE.
TEMPERATURES SHOULD CLIMB TO NEAR NORMAL BY SUNDAY AND REMAIN
NEAR OF SLIGHTLY ABOVE NORMAL VALUES THROUGH THE END OF THE WEEK.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1044 AM MDT FRI AUG 15 2014
SCATTERED -SHRA/-TSRA WILL DEVELOP EARLY THIS AFTERNOON...PEAKING
BETWEEN 23Z-01Z...AND WILL BE PRIMARILY OVER THE HIGHER TERRAIN.
ISOLATED STORMS WILL PRODUCE +SHRA/+TSRA WITH LOWER CIGS...BUT THE
CHANCE OF THIS OCCURRING AT A TAF SITE IS ABOUT 10 PERCENT.
THUNDERSTORMS WILL BE DIMINISHING AFTER 01Z THIS EVENING WITH SKC
CONDITIONS AFTER 06Z TONIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...EH
LONG TERM...AS
AVIATION...EH
Hazardous weather outlook, Aug 15, 5:23 AM MST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
623 AM MDT FRI AUG 15 2014
COZ001>014-017>023-UTZ022>025-027>029-161230-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
623 AM MDT FRI AUG 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS
AFTERNOON...MOSTLY OVER THE WESTERN COLORADO MOUNTAINS. ISOLATED
STORMS MAY PRODUCE BRIEF MODERATE TO HEAVY SHOWERS
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SATURDAY THROUGH MONDAY...DRY EXCEPT FOR ISOLATED AFTERNOON
THUNDERSTORMS OVER THE WESTERN COLORADO HIGH COUNTRY.
TUESDAY AND WEDNESDAY...THE THREAT OF AFTERNOON THUNDERSTORMS MAY
INCREASE OVER SOUTHWEST COLORADO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Aug 15, 1:08 PM MST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
208 PM MDT FRI AUG 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM HEAVY RAIN DEBEQUE 16NW 39.50N 108.38W
08/15/2014 M0.96 INCH GARFIELD CO CO-OP OBSERVER
RAIN BEGAN AT 1 PM. SMALL HAIL OCCURRED ABOUT 120 PM.
&&
EVENT NUMBER GJT1401387
JADSpecial weather statement, Aug 15, 1:17 PM MST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
217 PM MDT FRI AUG 15 2014
COZ003-007-009-152045-
ROAN AND TAVAPUTS PLATEAUS-GRAND AND BATTLEMENT MESAS-DEBEQUE TO SILT
CORRIDOR-
217 PM MDT FRI AUG 15 2014
...A STRONG THUNDERSTORM WILL AFFECT ROAN AND TAVAPUTS PLATEAUS...
GRAND AND BATTLEMENT MESAS...DEBEQUE TO SILT CORRIDOR...
AT 215 PM MDT...A STRONG THUNDERSTORM WAS NEAR DE BEQUE...OR 26 MILES
NORTHEAST OF GRAND JUNCTION...MOVING SOUTHEAST AT 10 MPH.
AS THIS STORM MOVES OVER DE BEQUE AND INTERSTATE 70...WIND GUSTS
WILL EXCEED 35 MPH...AND HALF INCH HAIL IS POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
DE BEQUE AND BATTLEMENT MESA.
LAT...LON 3938 10844 3950 10823 3935 10788 3917 10821
TIME...MOT...LOC 2015Z 299DEG 9KT 3938 10823
CC
Local storm report, Aug 15, 1:30 PM MST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MDT FRI AUG 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM DEBRIS FLOW CANYONLANDS NP - NECK 38.46N 109.82W
08/15/2014 SAN JUAN UT CO-OP OBSERVER
FROM AN EMAIL - DUE TO RECENT HEAVY RAINS AND RESULTING
WASHOUTS AND DEEP MUD... PARTS OF THE WHITE RIM TRAIL IN
CANYONLANDS IS NOT PASSABLE
&&
EVENT NUMBER GJT1401388
TGJTDebris Flow, Ouray
- When
- August 15, 4:22 PM MST to 7:00 PM MST
- Where
- Ouray County, Portland to 1.09 mi NNW of Portland
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.080, -107.680
Highway 550 was closed due to a debris flow at mile marker 100 in the Uncompahgre River valley near Portland. Mud, trees and tires all flowed across both lanes of the roadway.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in North Dakota, August 15 to 17, 2014$7.9 million · 9 events
- Heavy Rain in Iowa, August 15 to 16, 201419 events
- Tornado and Flash Flooding in Arizona, August 15, 2014$20,000 · EF0 · 4 events
- Lightning Strike in Florida, August 15, 20141 injured · 1 event
- Hail and Damaging Wind in Montana, August 15, 20141.75 in hail · 7 events
- Flash Flood and Hail in Montana, August 15, 2014$500 · 1 in hail · 4 events
- Flash Flooding in South Dakota, August 15, 2014$6,000 · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 15, 20143 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 15, 20142 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 15, 20142 events
- Damaging Winds in Montana, August 15, 201452 kt wind · 2 events
- Tornado in Florida, August 15, 2014EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548919.